Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Houston/Galveston, TX

August 24, 2022Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 24, 2022, 9:10 AM CDT for Austin County, Colorado County, Texas. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 9:10 AM CDT (14:10 UTC)
Expired
Aug 24, 2022, 10:31 AM CDT
In force
81 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 133 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KHGX 241410
FFWHGX
TXC015-089-241615-
/O.NEW.KHGX.FF.W.0009.220824T1410Z-220824T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
910 AM CDT Wed Aug 24 2022

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  South Central Austin County in southeastern Texas...
  Northeastern Colorado County in southeastern Texas...

* Until 1115 AM CDT.

* At 910 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 8 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Ponding on
           roadways likely.

* Some locations that will experience flash flooding include...
  Columbus. Portions of the I-10 corridor around Columbus.

This includes the following Low Water Crossings...
Sealy Kulow Road at San Bernard River and Farm to Market 949 at 
Church Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2979 9625 2969 9619 2964 9623 2964 9642
      2963 9652 2967 9663 2975 9665 2979 9660
      2981 9651

FLASH FLOOD...RADAR INDICATED

$$

BB
1 follow-up statement
196 
WGUS74 KHGX 241531
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
1031 AM CDT Wed Aug 24 2022

TXC015-089-241541-
/O.CAN.KHGX.FF.W.0009.000000T0000Z-220824T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Austin TX-Colorado TX-
1031 AM CDT Wed Aug 24 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL AUSTIN AND 
NORTHEASTERN COLORADO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2979 9625 2969 9619 2964 9623 2964 9642
      2963 9652 2967 9663 2975 9665 2979 9660
      2981 9651

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:27 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 24, 3:27 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
327 AM CDT Wed Aug 24 2022

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today and Tomorrow Night)
Issued at 236 AM CDT Wed Aug 24 2022

Weak/diffuse frontal boundary should be situated across the northern
1/3 of the CWA today. Deep Gulf moisture with PW's in the 2.2-2.5"
range will be pooling along and south of this feature. Combined with
heating and subtle impulses embedded in the flow aloft, this should
bring good chances for shra/tstms across parts of the region
today...particularly south of a Livingston-Columbus line. Steering
flow is very weak. In addition, potential is there for some training
with disturbances generally riding parallel to the frontal boundary.
Will need to keep a close eye on things...as efficient rain rates
are anticipated given the moisture profile. It looks like one of
those days where a swath of 0.5-1.0" accumulations will be the norm
across southern parts described above, but with some very localized
2-5" mixed in if and where any clustering/training occurs. Grounds
should be able to handle a good amount of precip...just not the 2-
3"+/hr rates which would cause some street flooding. Will handle
this potential by adding the mention of locally heavy rainfall into
the fcst/grids for now.

Looking for rains to mostly taper off toward evening, followed by
some regeneration later tonight closer to the coast. Parameters for
Thurs look about the same as today, but llvl boundary will probably
set up a touch further south...so axis of better rain chances should
follow (maybe I-10 to the coast assuming no significant mesoscale
disruptions in the meantime).

47

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 236 AM CDT Wed Aug 24 2022

Spoiler: Wet weather persists through the long term.

A weak upper level low will be hanging around the northwest Gulf
Friday through Tuesday which combined with PWATs near 2 inches
will lead to continued chance of precipitation. Generally the best
chance for showers and thunderstorms will be during the morning
through late afternoon hours with coverage shrinking during the
overnight periods. Through the start of next week, the best chance
for precipitation will be along and south of I-10, but exactly
where the storms develop will be driven by mesoscale features (sea
breeze, out flows, etc.) that can't be predicted this far out. On
average, expect up to 1 to 2 inches of rain through Monday with
the chance for locally higher or lower amounts. There may be a
pattern change as we get towards the end of the long term as a
slow boundary moves in from the north. Exact timing on this is
uncertain, but should happen Wednesday or Thursday - and it would
continue the wet weather we have been in for the last week or so.

Temperatures through the long term will be quite stable with
afternoon highs in the low 90s and overnight lows in the mid to
upper 70s.

Fowler

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 236 AM CDT Wed Aug 24 2022

See short term for general fcst reasoning. Shra/tstm chances should
be on the high side for terminals CXO southward today. VFR
conditions will generally prevail outside of the stronger
cells/rainfall. Reduced visibilities and MVFR cigs in/near any
stronger cells.

47

&&

.MARINE...
Issued at 236 AM CDT Wed Aug 24 2022

Moderate onshore flow of around 10 knots with wave heights between
2 and 3 feet will persist through the weekend. The flow may
increase to near 15 knots during the overnight periods, so small
craft may need to exercise caution. Scattered showers and
thunderstorms will persist into next week with locally gusty winds
and higher seas will occur near stronger storms.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  92  75  93  75 /  40  20  30  20
Houston (IAH)			  89  76  91  75 /  70  40  60  40
Galveston (GLS)			  90  80  91  80 /  70  60  60  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...47
LONG TERM....Fowler
AVIATION...47
MARINE...Fowler

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:21 AM CDTAreal Flood AdvisoryHGXAustin, Colorado114 min
Aug 24, 7:18 AM CDTAreal Flood WarningHGXAustin, Colorado7 min
Aug 24, 7:25 AM CDTFlash Flood WarningHGXAustin, Colorado110 min
Aug 24, 10:26 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton94 min
Aug 24, 10:49 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend30 min
Aug 24, 1:16 PM CDTSpecial Weather StatementHGXLiberty59 min
Aug 24, 2:20 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery55 min
Aug 24, 3:42 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller2 hr
Aug 24, 5:08 PM CDTAreal Flood AdvisoryHGXAustin, Colorado112 min
Aug 24, 5:25 PM CDTFlash Flood WarningHGXColorado117 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.